Alert archive / Alabama / Tornado Warnings in 2024

Tornado Warning 4, NWS Huntsville, AL

April 2, 2024Limestone County, Madison County, Alabama; Lincoln County, Tennessee

NWS Huntsville, AL issued this tornado warning at Apr 2, 2024, 5:53 PM CDT for Limestone County, Madison County, Alabama; Lincoln County, Tennessee. It was in force for 37 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2024, 5:53 PM CDT (22:53 UTC)
Expired
Apr 2, 2024, 6:30 PM CDT
In force
37 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Limestone County, AL, Madison County, AL, Lincoln County, TN

The radar

The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 5:55 PM CDTTSTM WND DMG2 N Athens, ALTrees reported down on a power line along Elm Street and Elton Road in Athens.
Apr 2, 5:58 PM CDTFUNNEL CLOUD5 E Athens, ALFunnel cloud reported along Mooresville Road and Pepper Road near Athens.
Apr 2, 6:01 PM CDTTORNADO5 Ne Athens, ALAn NWS Storm Survey concluded an EF0 occurred between Hall Road and Mooresville Road east of Athens, AL.
Apr 2, 6:04 PM CDTTSTM WND DMG5 Ne Athens, ALTrees snapped and reported down on power lines.
Apr 2, 6:09 PM CDTTSTM WND DMG3 Se Ardmore, ALCorrects previous tstm wnd dmg report from 3 SE Ardmore. Report from mPING: 1-inch tree limbs broken; Shingles blown off.
Apr 2, 6:10 PM CDTTSTM WND DMG4 N Athens, ALVideo reportedly showing a funnel cloud along Piney Chapel Road and Elkmont Road.
Apr 2, 6:13 PM CDTHAIL 0.53 Se Ardmore, ALReport from mPING: Half-inch (0.50 in.).
Apr 2, 6:16 PM CDTTSTM WND DMG3 Se Ardmore, ALReport from mPING: 1-inch tree limbs broken; Shingles blown off.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 3:08 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WFUS54 KHUN 022253
TORHUN
ALC083-089-TNC103-022330-
/O.NEW.KHUN.TO.W.0004.240402T2253Z-240402T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
553 PM CDT Tue Apr 2 2024

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Northwestern Madison County in north central Alabama...
  Northeastern Limestone County in north central Alabama...
  Southwestern Lincoln County in Middle Tennessee...

* Until 630 PM CDT.

* At 553 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Athens, moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Athens around 600 PM CDT.
  Harvest around 605 PM CDT.
  Hazel Green around 625 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Blanche, Capshaw, French Mill, Taft, Toney, and Elkwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3474 8701 3481 8707 3508 8672 3479 8648
TIME...MOT...LOC 2253Z 240DEG 34KT 3481 8697 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

RAD
3 follow-up statements
349 
WWUS54 KHUN 022301
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
601 PM CDT Tue Apr 2 2024

ALC083-089-TNC103-022330-
/O.CON.KHUN.TO.W.0004.000000T0000Z-240402T2330Z/
Madison AL-Limestone AL-Lincoln TN-
601 PM CDT Tue Apr 2 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHWESTERN MADISON...NORTHEASTERN LIMESTONE AND SOUTHWESTERN
LINCOLN COUNTIES...

At 600 PM CDT, a severe thunderstorm capable of producing a tornado 
was located near Athens, moving northeast at 40 mph. At 6 PM public 
reported a funnel cloud east of Athens. 

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Harvest around 605 PM CDT.
  Hazel Green around 625 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Blanche, Taft, Toney, and Elkwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3477 8696 3483 8699 3508 8672 3479 8648
TIME...MOT...LOC 2300Z 240DEG 33KT 3484 8690 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

RAD
965 
WWUS54 KHUN 022314
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
614 PM CDT Tue Apr 2 2024

ALC083-089-TNC103-022330-
/O.CON.KHUN.TO.W.0004.000000T0000Z-240402T2330Z/
Madison AL-Limestone AL-Lincoln TN-
614 PM CDT Tue Apr 2 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHWESTERN MADISON...NORTHEASTERN LIMESTONE AND SOUTHWESTERN
LINCOLN COUNTIES...

At 613 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Harvest, or 10 miles north of Madison, moving east
at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Northern Huntsville and Harvest around 620 PM CDT.
  Meridianville and Hazel Green around 625 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Blanche, Taft, Toney, and Elkwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3481 8686 3488 8694 3508 8672 3483 8651
TIME...MOT...LOC 2313Z 253DEG 34KT 3486 8678 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

RAD
264 
WWUS54 KHUN 022330
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
630 PM CDT Tue Apr 2 2024

ALC083-089-TNC103-022339-
/O.EXP.KHUN.TO.W.0004.000000T0000Z-240402T2330Z/
Madison AL-Limestone AL-Lincoln TN-
630 PM CDT Tue Apr 2 2024

...THE TORNADO WARNING FOR NORTHWESTERN MADISON...NORTHEASTERN
LIMESTONE AND SOUTHWESTERN LINCOLN COUNTIES WILL EXPIRE AT 630 PM
CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM CDT for north central
and northwestern Alabama...and Middle Tennessee.

Remember, a Tornado Warning still remains in effect for Madison and 
Lincoln  County until 7 PM. 

&&

LAT...LON 3481 8686 3488 8694 3508 8672 3483 8651
TIME...MOT...LOC 2329Z 240DEG 34KT 3494 8662 

$$

RAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 2, 3:03 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 2, 3:03 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
303 PM CDT Tue Apr 2 2024

...New NEAR TERM, SHORT TERM...

.NEAR TERM...
(Tonight)
Issued at 303 PM CDT Tue Apr 2 2024

As an upper level trough moves eastward through the Mississippi
Valley this evening, chances for severe storms throughout northern
AL and southern middle TN are forecast to increase. A cold front
stemming from a sfc low moving into the Great Lakes region is
driving the formation of convection through the deep south.
Threats with storms include the potential for damaging winds,
hail, tornadoes, and heavy rainfall.

A 17Z sounding from the University of Alabama in Huntsville (UAH)
indicates our environment is uncapped and has dry air aloft in the
700-500 mb layer. The main inhibiting factor, despite the eroded
cap, will be lack of low level instability as we are primarily
moist adiabatic up to around 700 mb. This will challenge the
development of strong updrafts to sustain severe convection.

Heading into the late afternoon and evening hours, the vorticity
advection and height falls coupled with the upper level trough
will support synoptic forcing for lift. This will assist in
overcoming the moist adiabatic layer up to 700 mb.

Additionally, a 50 kt LLJ moving in from the southwest is also
forecast to strengthen overnight, reaching 60-70 kts into
Wednesday morning. This will elongate our hodographs, increasing
low level shear, and supporting embedded supercells. In turn, this
will support an increasing severe threat. In addition to this,
CAMs are hinting at a second line of storms forming along the
front (behind the main line of storms). The severity of this
second round will depend on how severe the first round is.

A flooding threat also exists, with PWATs in the 1.3-1.6" range
which exceeds the 90th percentile per SPC sounding climatology at
BMX. The mean storm motion is forecast to be from the southwest--
paralleling the axis of rainfall. This will allow for storms to
train (move over the same area repeatedly) and increase rainfall
amounts. If we overcome the aforementioned lack of low level
instability, there will also be a potential for increased rainfall
rates. While we are currently forecasting 1-2" of rainfall over
the TN Valley, amounts up to 3-4" in some areas are possible if
training occurs.

Due to a tight sfc pressure gradient behind the front as high
pressure filters in, a gradient (non-thunderstorm) wind threat
will also be occurring in addition to the severe threat. However,
at this time, we remain below Wind Advisory criteria, which is
gusts of 35 mph.

&&

.SHORT TERM...
(Wednesday through Friday)
Issued at 303 PM CDT Tue Apr 2 2024

After the cold front moves through and high pressure filters in
behind it, the aforementioned pressure gradient continues to exist
through Wednesday. This will support wind gusts up to 30-35 mph
during the afternoon hours which borders our local Wind Advisory
criteria. Winds are forecast to decrease after sunset Wednesday
evening as clouds begin to decrease as well due to low pressure
continuing to move northeastward. Temperatures are forecast to
drop into the upper 30s-lower 40s.

Thursday, dry weather is forecast to remain in place with clear
skies and highs in the low to mid 50s. Lows overnight into Friday
are forecast to drop into the low to mid 30s-- allowing medium
to high chances for frost formation due to light winds and
continued clear skies. We warm back up to the 50s on Friday!

&&

.LONG TERM...
(Friday night through Monday)
Issued at 503 AM CDT Tue Apr 2 2024

Another warming trend occurs into next weekend, with temperatures
climbing back into the 65 to 70 degree range by Saturday and
lower 70s by Sunday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1216 PM CDT Tue Apr 2 2024

MVFR to VFR conditions this afternoon are forecast to drop into
periods of MVFR to IFR into the late afternoon/evening hours due
to lowered ceilings and visibilities as storms move in from the
west. In addition to this, southwesterly to westerly wind gusts
up to 20-30 kts will persist throughout the TAF period into
Wednesday at both KMSL and KHSV.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...HC
SHORT TERM....HC
LONG TERM....KTW
AVIATION...HC

In the hours before

Special weather statement, Apr 2, 5:13 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Huntsville AL
513 PM CDT Tue Apr 2 2024

ALZ001-002-004>006-022300-
Lawrence AL-Madison AL-Lauderdale AL-Limestone AL-Colbert AL-
513 PM CDT Tue Apr 2 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MADISON...
LIMESTONE...SOUTHEASTERN LAUDERDALE...EAST CENTRAL COLBERT AND
NORTHERN LAWRENCE COUNTIES THROUGH 600 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Town Creek, or 12 miles southeast of Muscle Shoals, moving northeast
at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Decatur, Madison, Athens, Rogersville, Ardmore, Killen, Town Creek,
Lexington, Leighton, and Courtland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for north central
and northwestern Alabama.

&&

LAT...LON 3499 8685 3473 8669 3464 8702 3465 8706
      3468 8710 3462 8711 3452 8749 3487 8755
      3500 8725
TIME...MOT...LOC 2212Z 239DEG 49KT 3465 8746

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GH
Local storm report, Apr 2, 5:46 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
546 PM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     Tstm Wnd Dmg     1 N Leighton            34.71N 87.53W
04/02/2024                   Colbert            AL   Emergency Mngr

            Multiple trees reported down with one tree
            on a structure with possible entrapment.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 11:00 AM CDTSpecial Weather StatementHUNLauderdale45 min
Apr 2, 5:13 PM CDTSpecial Weather StatementHUNLimestone47 min
Apr 2, 5:44 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison46 min
Apr 2, 6:28 PM CDTTornado WarningHUNMadison32 min
Apr 2, 6:59 PM CDTTornado WarningHUNFranklin, Lincoln, Moore31 min

Nearby

Tornado Warnings in Alabama, 2024Tornado Warnings in Tennessee, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.